Disclaimer: This blog post is for informational purposes only and should not replace professional medical advice. If you suspect serotonin syndrome or have any concerns about your health, consult a healthcare professional.
Serotonin syndrome occurs when you have too much serotonin in your body. Generally, it occurs when taking multiple medications that build up high levels of serotonin in the body, such as antidepressants, opioids or illicit drugs. Even some cough and cold medications and herbal supplements can cause a surplus of serotonin.
While serotonin is a naturally occurring chemical in the brain, too much can lead to serious complications, including unconsciousness and death. Let’s learn more about serotonin syndrome, the signs and symptoms to watch for, and how to prevent this condition from happening to you or a loved one.
Understanding the Role of Serotonin
Serotonin is a vital neurotransmitter that plays a crucial role in regulating various physiological processes in the human body, including mood, sleep, appetite and cognition. Most of the serotonin in your body is found in your gut – only 10 percent is produced in the brain.
Having the right levels of serotonin in your body is essential for optimal health and well-being. Levels too low can cause depression, anxiety, sleep problems and other mental health issues. Typically, low levels of serotonin happen because the body isn’t producing enough of the chemical, or the body isn’t using serotonin effectively.
However, too much serotonin is also a bad thing. Serotonin syndrome is a condition characterized by excessive accumulation of serotonin in the brain. It typically occurs when there is an overstimulation of serotonin receptors due to the use of certain medications or drug interactions.
Signs and Symptoms of Serotonin Syndrome
While there are many medications that increase levels of serotonin in the body, the condition is typically caused by combining medications that contain serotonin, such as an antidepressant and a migraine medication. The signs and symptoms of serotonin syndrome are:
- Mental and behavioral changes. Agitation, confusion, anxiety, restlessness and hallucinations.
- Autonomic nervous system dysfunction. Rapid heartbeat, high blood pressure, dilated pupils, sweating and shivering.
- Neuromuscular abnormalities. Tremors, muscle rigidity, coordination problems and hyperreflexia.
- Gastrointestinal disturbances. Nausea, vomiting, diarrhea and abdominal pain.
Diagnosis and Treatment for Serotonin Syndrome
Diagnosing serotonin syndrome can be challenging, because its symptoms may overlap with other conditions. Healthcare professionals typically rely on a detailed medical history, physical examination, and identification of recent medication changes or drug interactions. There is no specific laboratory test for serotonin syndrome, making the diagnosis primarily clinical.
Immediate treatment of serotonin syndrome involves discontinuing the medications causing the condition and providing supportive care. In severe cases, hospitalization may be required to monitor vital signs and administer medications to manage symptoms. In some instances, specific medications, such as serotonin antagonists, may be used to block the effects of serotonin.
Prevention and Precautions
To prevent serotonin syndrome, it’s important to communicate effectively with your healthcare team about the medications you are taking, including over-the-counter drugs and supplements. People often think these medications are harmless, but they can contribute to many adverse effects.
Furthermore, ensure you follow the prescribed dosage and avoid self-medicating or combining medications without medical advice. If you experience any unusual symptoms while taking medications that affect serotonin levels, consult your healthcare provider immediately.
Mental Health Treatment in Agoura Hills, CA
Serotonin syndrome is a serious condition that can occur due to medication use or drug interactions. Being aware of potential causes, recognizing the symptoms, and communicating effectively with your healthcare team are the best ways to prevent this condition.
Awakenings Treatment Center has a hands-on team of clinicians, counselors and other healthcare professionals that will monitor your treatment plan and eliminate the risk for serotonin syndrome. Contact our admissions department to learn more about our mental health and substance use services.